Avalanche, Southwestern San Juan Mountains
- When
- April 16, 2:08 PM MST to 2:13 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
An avalanche 120 feet wide and 3 feet deep occurred along Highway 550 near Red Mountain Pass. Highway 550 was closed for about 2 and 1/2 hours while debris was cleared.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An avalanche 120 feet wide and 3 feet deep occurred along Highway 550 near Red Mountain Pass. Highway 550 was closed for about 2 and 1/2 hours while debris was cleared.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 16, 1:39 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 239 PM MDT SAT APR 16 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... SOUTHWEST FLOW PERSISTS THIS AFTERNOON WITH CUMULUS DEVELOPING OVER THE HIGHER TERRAIN ACROSS THE SOUTH WHERE A BAND OF SOMEWHAT HIGHER MOISTURE EXISTS. A FEW LIGHTNING STRIKES OVER THE ERN SAN JUANS AND SRN ARCHULETA COUNTY SO FAR THIS AFTERNOON...AND EXPECT ISOLATED TO SCATTERED TSTMS FOR THE WESTERN SAN JUANS INTO EARLY EVENING. SOUNDER DATA INDICATING NEG LIFTED INDICES DEVELOPING IN THAT AREA. UPPER LOW/TROUGH OVER NWRN AZ THIS AFTN WILL MOVE ACROSS THE 4- CORNERS AREA SUN MORNING. LOOKING A BIT MORE CONSOLIDATED THAN PERHAPS MODELS INDICATE AND MAY ALSO PULL SOME OF THE HIGHER SFC DEWPOINTS ACROSS NM INTO SW CO. THUS...BUMPED UP CLOUDS AND INCLUDED ISOLATED POPS FOR THE SOUTH TONIGHT. THIS DISTURBANCE COMBINED WITH DAYTIME HEATING WILL ALLOW FOR ANOTHER ROUND OF SCATTERED CONVECTION OVER THE SAN JUAN MOUNTAINS AND THE HIGHER VALLEYS OF SW COLORADO...WITH ISOLATED STORMS POSSIBLE FOR THE CENTRAL MTNS. BREEZY WINDS ACROSS THE NORTH ON SUN. GRADIENT TIGHTENS ON MON PRODUCING SOUTHWEST BREEZY TO WINDY CONDITIONS AS AN UPPER TROUGH APPROACHES FROM THE NW. HIGH CLOUDS MOVING OVERHEAD WILL HELP LIMIT SUNSHINE TO SOME EXTENT, BUT FIRE WX CONCERNS FOR ANY PRESCRIBED BURN FROM THE COMBINATION OF WARM TEMPS, WIND, AND LOW HUMIDITIES IN THE LOWER VALLEYS. A COLD FRONT WILL MOVE INTO NE UT LATE IN THE DAY MONDAY. INSTABILITY AHEAD OF THE FRONT FOR A SLIGHT CHANCE OF PCPN IN THE ERN UINTAS MON AFTN. WARM TEMPS WILL CONTINUE MOVING SNOWMELT FORWARD. PLAN TO CONTINUE THE RIVER STATEMENT FOR LA PLATA COUNTY CREEKS AND STREAMS. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... LOW CONFIDENCE FOR THE BACK HALF OF THE EXTENDED FORECAST WITH MODELS ADVERTISING SEVERAL DIFFERENT SOLUTIONS. I LIKE THE WAY THE GFS IS SHAPING UP AS DOES HPC. THE TROUGH IN THE NORTH ROCKIES DROPS DUE SOUTH AND CLOSES OFF IN N UTAH BY MIDDAY TUESDAY. IF WE CONTINUE WITH THE GFS THIS LOW HANGS AROUND UNTIL THURSDAY WHEN THE NEXT TROUGH ARRIVES ON THE NW COAST SERVING AS A KICKER...MOVES INLAND...CLOSES OFF IN NORTH IDAHO AND THEN IT TOO DROPS SOUTH. HOWEVER THIS ONE TRACKS FURTHER SOUTH TO THE FOUR CORNERS REGION BY SUNDAY MORNING NEXT WEEKEND. IF THIS HOLD UP WILL NEED TO START INTRODUCING MORE SENSIBLE WEATHER FOR NEXT WEEKEND. DUE TO VARIOUS MODEL SOLUTIONS AND TROUBLE TIMING SHORTWAVES WILL JUST MAKE A FEW MINOR ADJUSTMENTS AND LEAVE THE OVERALL FORECAST INTACT. CONSISTENCY OVER ANOTHER RUN OR TWO WILL HELP IMPROVE OUR CONFIDENCE FOR FRIDAY THROUGH SUNDAY. 21/DJC && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JAD/DJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SAT APR 16 2005 COZ001>014-017>023-UTZ022>025-027>029-171200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SAT APR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...REST OF TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO THIS AFTERNOON AND EARLY EVENING. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS. IN ADDITION...SNOWMELT MAY CAUSE SOME SOUTHWESTERN COLORADO CREEKS AND STREAMS TO BE NEAR BANKFULL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS OF COLORADO SUNDAY AFTERNOON AND EVENING. THEN MONDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE IS A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW MAINLY ACROSS THE NORTH AND CENTRAL COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JOE
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448449.